Friday, February 19, 2010

Avoid Aspartame

Over the years, I have written and lectured  about the dangers of artificial sweeteners.  One product seems to stand out from the rest:  aspartame.  Aspartame is used to provide a sweetened taste to food and drink.  It is found in a wide range of food products including diet sodas and low fat foods.  It is even found in most chewing gum products.
Aspartame was first synthesized in 1965.  The FDA approved aspartame for use in food products in 1980.   The FDA has concluded that aspartame is safe for consumption.  “Few compounds have withstood such detailed testing and repeated, close scrutiny, and the process through which aspartame has gone should proved the public with additional confidence of its safety,” the FDA claims.  If only that statement were true. 
Aspartame is presently marketed under the names Equal and NutraSweet. It accounts for over 75% of the adverse reactions to food additives reported to the FDA per year.  I see many patients adversely affected by aspartame.  Patients have reported a variety of negative symptoms from aspartame exposure including headaches, seizures, muscle aches and pains, weight gain, rashes, depression, insomnia, hearing loss, palpitations, vertigo, memory loss, and numbness.  I ask every new patient if they are eating/drinking food and drink containing aspartame.  If they are, I counsel them to remove it from their diet.  I have found it nearly impossible for overweight patients to lose weight when they continue to ingest aspartame. 
Aspartame is a known excitotoxin.  It acts as a neurotransmitter in the brain and can kill brain cells by over-stimulating them.  There are multiple illnesses associated with exposure to excitotoxins including:  multiple sclerosis, ALS, Alzheimer’s disease, Parkinson’s disease, and dementia.  I have successfully treated many patients, in part, by having them remove all aspartame from their diet. 
The maker of aspartame, Ajinomoto, has announced a new name for aspartame—AminoSweet.  It has the same ingredients as aspartame.  The company is trying to give the product a friendlier name.  Don’t be fooled.  There is no difference between NutraSweet and AminoSweet.  Both products need to be avoided.  Especially avoid aspartame if it is heated such as in coffee or tea as it changes its chemical structure to a formaldehyde-like product. Formaldehyde is a known carcinogen. 
If the FDA was truly looking out for us, the citizens, it would remove aspartame from the market place.  I would advise you to avoid any food product (gum, soda, diet food, etc.,) which contains aspartame.  And, remember, DO NOT use aspartame in any heated product. 


Post a Comment

Subscribe to Post Comments [Atom]

<< Home